Alert archive / Michigan / Tornado Warnings in 2025

Tornado Warning 11, NWS Detroit, MI

August 12, 2025Bay County, Midland County, Michigan

NWS Detroit, MI issued this tornado warning at Aug 12, 2025, 5:34 PM EDT for Bay County, Midland County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2025, 5:34 PM EDT (21:34 UTC)
Expired
Aug 12, 2025, 6:15 PM EDT
In force
41 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bay County, MI, Midland County, MI

The radar

The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Aug 12, 3:00 PM EDT, 2 hours 34 minutes earlier. Its key messages:

  • Scattered-numerous showers and thunderstorms to re-develop through tonight.
  • The strongest storms will be capable of producing locally heavy rainfall. In addition, isolated wind gusts of 50 to 60 mph will be possible through this evening.
  • High pressure brings near normal temperatures and less humid conditions to close out the work week.
  • Heat returns for the weekend.
Area forecast discussion, Aug 12, 3:00 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
300 PM EDT Tue Aug 12 2025

.KEY MESSAGES...

- Scattered-numerous showers and thunderstorms to re-develop
through tonight.

- The strongest storms will be capable of producing locally heavy
rainfall. In addition, isolated wind gusts of 50 to 60 mph will be
possible through this evening.

- High pressure brings near normal temperatures and less humid
conditions to close out the work week.

- Heat returns for the weekend.

&&

.DISCUSSION...

Very moist airmass in place, as indicated by the 6 C dew pt at 700
MB indicated by the 12z DTX sounding, with surface dew points
currently in the upper 60s to lower 70s. Mid level jet max which was
responsible for bulk of convection across Lower Michigan today is
exiting the Central Great Lakes at the present time.

Additional, more subtle shortwaves tracking through the rest of day
into the evening hours before main trough axis/height falls swing
through early Wednesday morning, making for a complicated forecast.
Mid level temps/500 MB barely budge over southern Lower Michigan, as
tight gradient is displaced over northern Lower Michigan. Notable
shortwave over northwest Missouri, but it appears this feature is
lagging the northern stream and will not become absorbed, and will
track slowly through the western Ohio Valley. Notable 850 MB Theta-E
ridge (355-357 K) around the Detroit Metro Area late this
afternoon/early this evening with pre-frontal trough or outflow
boundary potentially leading to sufficient convergence to generate
heavy rain producing storms with SBcapes in the 1500-3000 J/kg
range.

Overall wind shear across southeast Michigan remains weak (effective
shear under 30 knots), but isolated precip loaded downburst winds of
50-60 mph remain on the table with downdraft capes around 1000 J/kg.

The surface cold front looks to moving through very slowly tonight,
and additional redevelopment is likely with the modest southwest 850-
700 MB speed max tracking through with some lingering instability
leftover.

Any lingering showers around Wednesday morning should dissipate as
westerly upper level confluent flow and low level drying takes hold
during the day, but perhaps still enough near surface moisture/instability
toward the south Michigan border in the afternoon to trigger isolated
activity, along with areas downwind of Lake Huron with moisture flux
boost from warm waters.

Broad troughing for Wednesday night into Thursday, with subtle
shortwave tracking through, potentially sufficient to trigger a
isolated shower over the Central Great Lakes. However, mid levels
will likely be too dry with 30 C dew pt depressions, and the NBM is
going out with pops of 10 percent or less.

Upper level ridge (594+ dam at 500 MB) then builds back over the
Midwest to end the work week, allowing for heat (90+ degrees) to
return for the Weekend, as 850 MB temps reach toward 20 C.
However, there are a couple opportunities for ridge riders to come
over the top and track into Lower Michigan as the ridge folds over
and sinks south to end the weekend.

&&

.MARINE...

Low pressure tracks across Hudson Bay tonight, dragging a cold front
across the Great Lakes Wednesday. Ahead of the frontal passage,
multiple waves of showers and storms will be possible. A combination
of outflow and lake breeze boundaries have already been a catalyst
for convection this afternoon, with the outflow sinking south across
Lake St. Clair and western Lake Erie through roughly 00z (8pm
local). This will be the best timeframe to see an isolated wind gust
over 40 knots. Showers and a few thunderstorms continue overnight
until the cold front begins to clear the Great Lakes early Wednesday
morning. The fropa will be marked by a shift to northwest flow for
Wednesday and Thursday, with sustained winds of 10-15 knots and
gusts of 15-20 knots. Winds gradually veer to the south by Friday as
the high pressure center moves overhead, relaxing winds below 10
knots.

&&

.HYDROLOGY...

Scattered-numerous showers and thunderstorms are expected to persist
into tonight. A very moist environment will create favorable
conditions for locally heavy rainfall, with rainfall rates briefly
in excess of 2"/hr under the strongest storms. Basin average
rainfall rates between one half and one inch are possible, with
locally higher amounts in excess of one inch where slow moving or
training cells develop. Localized flooding of urban, low-lying and
poor drainage areas along with rises in area rivers will be
possible.

&&

.PREV DISCUSSION...
Issued at 144 PM EDT Tue Aug 12 2025

AVIATION...

Organized moisture advection ahead of a deep Canadian midlevel
trough will lead to shower and thunderstorm activity across
Southeast Michigan today and tonight. Currently observing a
composite outflow just north of Metro Detroit that is currently
funneling shower activity over the I 69 corridor. SCT-BKN low VFR
cumulus activity has developed to the south of this boundary within
a pristine diurnally heated airmass. IFR to occasional VLIFR
conditions in heavy rainfall will be possible with any this
afternoon through 06Z tonight. There is uncertainty with much
activity will impact the Detroit terminals specifically as there is a
model signal that suggests storms will not be favorably aligned to
the wind shear.

For DTW/D21 Convection...The likely time window for thunderstorm
activity is 23z and 03z this evening.

 THRESHOLD PROBABILITIES...

* Low for thunderstorms this afternoon. Moderate for this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SF
MARINE.......MV
HYDROLOGY....SF
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 12, 3:49 AM EDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
349 AM EDT Tue Aug 12 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
349 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

The potential exists for thunderstorms to develop through tonight.
The strongest storms will be capable of producing heavy rainfall. In
addition, isolated thunderstorm wind gusts of 50 to 60 mph will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
349 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

The potential exists for thunderstorms to develop through tonight.
The strongest storms will be capable of producing heavy rainfall. In
addition, isolated thunderstorm wind gusts of 50 to 60 mph will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Aug 12, 12:21 PM EDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1221 PM EDT Tue Aug 12 2025

MIZ053-054-060>062-121715-
Shiawassee MI-Tuscola MI-Genesee MI-Lapeer MI-Saginaw MI-
1221 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCOLA...
NORTHWESTERN LAPEER...SOUTHEASTERN SAGINAW...NORTHEASTERN SHIAWASSEE
AND NORTHERN GENESEE COUNTIES THROUGH 115 PM EDT...

At 1220 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Clio, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flint, Lapeer, Flushing, Davison, Frankenmuth, Clio, Birch Run,
Millington, Mayville, Columbiaville, New Lothrop, Burton, Mount
Morris, Montrose, Otisville, Lennon, Otter Lake, Beecher, Crossroads
Village, and Genesee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4295 8407 4314 8397 4329 8385 4342 8334
      4303 8336
TIME...MOT...LOC 1620Z 248DEG 25KT 4320 8372

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Aug 12, 4:45 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
445 PM EDT Tue Aug 12 2025

MIZ068-122130-
Livingston MI-
445 PM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LIVINGSTON COUNTY
THROUGH 530 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brighton, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Brighton around 450 PM EDT.
  Hartland around 505 PM EDT.

Other locations impacted by this storm include Island Lake State
Recreation Area, Chilson, and Tyrone Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4272 8386 4278 8369 4248 8367 4246 8394
      4256 8397
TIME...MOT...LOC 2045Z 237DEG 20KT 4254 8388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, Aug 12, 5:15 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
515 PM EDT Tue Aug 12 2025

MIZ068-069-122145-
Livingston MI-Oakland MI-
515 PM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OAKLAND AND
NORTHEASTERN LIVINGSTON COUNTIES THROUGH 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pontiac, Fenton, Milford, Holly, Ortonville, Clarkston, West
Bloomfield, Lake Fenton, Auburn Hills, Wixom, Walled Lake, Wolverine
Lake, Keego Harbor, Sylvan Lake, Lake Angelus, Waterford, Orchard
Lake, Davisburg, Holly State Recreation Area, and Commerce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4278 8371 4278 8369 4284 8369 4287 8368
      4288 8330 4255 8331 4253 8369 4263 8375
TIME...MOT...LOC 2115Z 243DEG 31KT 4265 8359

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SF
Special weather statement, Aug 12, 5:31 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
531 PM EDT Tue Aug 12 2025

MIZ047-048-053-122230-
Bay MI-Saginaw MI-Midland MI-
531 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT BAY...NORTHERN SAGINAW AND
MIDLAND COUNTIES THROUGH 630 PM EDT...

At 531 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Linwood to near Midland to near Breckenridge. Movement was east at 25
mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Midland and Linwood around 535 PM EDT.
  Auburn and Freeland around 540 PM EDT.
  Kawkawlin around 555 PM EDT.
  Bay City around 605 PM EDT.
  Essexville around 615 PM EDT.

Other locations impacted by these storms include Laporte, Averill,
Gordonville, Bombay, Porter Township, Crump, Poseyville, Willard, Bay
City State Recreation Area, and Indiantown.

People attending Midland County Fair  should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4382 8427 4383 8423 4383 8417 4385 8417
      4391 8391 4388 8388 4374 8391 4369 8388
      4363 8369 4348 8370 4347 8461
TIME...MOT...LOC 2131Z 257DEG 21KT 4376 8407 4360 8428 4345 8442

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MV

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:16 AM EDTSpecial Weather StatementDTXHuron59 min
Aug 12, 10:24 AM EDTSpecial Weather StatementDTXBay66 min
Aug 12, 11:31 AM EDTSpecial Weather StatementDTXShiawassee59 min
Aug 12, 12:21 PM EDTSpecial Weather StatementDTXGenesee54 min
Aug 12, 4:45 PM EDTSpecial Weather StatementDTXLivingston45 min
Aug 12, 5:15 PM EDTSpecial Weather StatementDTXOakland30 min
Aug 12, 5:31 PM EDTSpecial Weather StatementDTXBay, Midland59 min
Aug 12, 5:36 PM EDTSpecial Marine WarningDTX114 min
Aug 12, 5:49 PM EDTSpecial Weather StatementDTXGenesee26 min
Aug 12, 5:57 PM EDTSpecial Weather StatementDTXSaginaw63 min
Aug 12, 6:09 PM EDTSevere Thunderstorm WarningDTXGenesee34 min
Aug 12, 6:12 PM EDTSevere Thunderstorm WarningDTXLapeer63 min
Aug 12, 6:21 PM EDTSpecial Weather StatementDTXShiawassee54 min
Aug 12, 6:26 PM EDTAreal Flood AdvisoryDTXBay, Midland3 hr
Aug 12, 6:38 PM EDTSevere Thunderstorm WarningDTXTuscola67 min
Aug 12, 6:41 PM EDTSevere Thunderstorm WarningDTXGenesee, Saginaw, Shiawassee30 min
Aug 12, 6:49 PM EDTSpecial Weather StatementDTXHuron56 min
Aug 12, 7:13 PM EDTSpecial Weather StatementDTXSanilac32 min
Aug 12, 7:35 PM EDTSpecial Weather StatementDTXHuron, Sanilac40 min
Aug 12, 7:45 PM EDTSpecial Weather StatementDTXMacomb45 min
Aug 12, 7:51 PM EDTSpecial Marine WarningDTX57 min

Nearby

Tornado Warnings in Michigan, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.